Iowa, 2002

Flooding and Hail in Iowa, July 27, 2002

July 27, 2002 · NWS DVN · 4 events in 1 county or zone

3 flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 27, 2:05 AM CST, 54 minutes earlier.

Area forecast discussion, Jul 27, 2:05 AM CST, 54 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO/FORMAT..
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 AM CDT SAT JUL 27 2002

IDEAL MCS SET-UP OVERNIGHT HAS TURNED IA AND NORTHWEST IL INTO
CONVECTIVE PLAYGROUND. BRISK 45 TO 50 KT SOUTHWESTERLY LLJ SEEN ON
PROFILER PLAINVIEW OVERLAYS...CONTINUING TO SLAM INTO AND OVER LLVL
THTA-E GRADIENT AND THERMAL BOUNDARY ALIGNED FROM NORTHWEST INTO
SOUTHEAST IA. LINGERING OUT-FLOW SFC COOL POOLS BEHIND COMPLEXES ALSO
AIDING UPWARD DEFLECTION. SFC BOUNDARY SHOWING SIGNS OF FOLLOWING
STRONG PRESSURE FALLS ACRS THE NORTHERN HALF OF IA AND STARTING TO
LIFT NORTH. NORTHEASTWARD SHIFTING APEX OF H85 JET THRUST HAVING ITS
AFFECT OF SHUNTING MAIN MCS DEVELOPMENT AND PROPAGATION AXIS ALONG
H85 FRONT FURTHER NORTH. ACTIVITY TO CONTINUE TO PROPAGATE EAST-
SOUTHEAST ALONG DIFFLUENT H85-H3 THICKNESS PATTERN AND OVER THE
NORTHERN CWA THIS MORNING. PRECIP THREAT CONTINUES TO BE MAINLY
CONFINED THROUGH MIDDAY...AS NORTHWARD SHIFTING SFC AND H85 BOUNDARY
TO MAKE IT NORTH OF THE CWA BY LATE AFTERNOON...AS WELL AS WANING LLJ
INFLUENCE. SHORT RANGE MODELS GENERALLY AGREE ON THIS PROCESS WITH
MINOR TIMING AND POSITIONAL DIFFERENCES. HEFTY H7 THERMAL RIDGE/CAP
ALSO TO BUILD ACRS CWA THIS AFTERNOON...HINDERING ANY ADDITIONAL
DEVELOPMENT. AFTERNOON HIGH TEMPS AGAIN TO DEPEND ON CONVECTIVE
DEBRIS...AND FEEL IT SHOULD THIN ENOUGH THIS AFTERNOON FOR TEMPS TO
REACH AROUND THE 90 DEGREE MARK OVER MUCH OF THE CWA. CRITICAL
THICKNESSES AND TRAJECTORIES BRING IN AIRMASS WHICH HIT MID 90S
YESTERDAY OVER CENTRAL MISSOURI...BUT AGAIN LINGERING CLOUD COVER TO
LIMIT FULL TEMPERATURE POTENTIAL.

SD WAVE AND NORTHWARD SHIFTING THTA-E/THERMAL GRADIENT SHIFT SHOULD
COMBINE TO MAKE FOR STORMY SAT NIGHT ACRS MN AND WI...AND DONT THINK
MUCH WILL OCCUR THIS FAR SOUTH WITH LINGERING CAP AND FORCING WELL TO
WEST AND NORTH. STILL...MAY KEEP SLIGHT TO LOW POPS FOR POTENTIAL OF
NORTHERN ACTIVITY TO BLEED SOUTH AND AFFECT NORTHERN CWA. MORE LIKELY
THOUGH IS PROCESSES CREATING SPOTTY CONVECTION OVER EASTERN KS
ATTM...TO AFFECT THE DVN CWA TONIGHT.

WILL REMOVE POPS ON SUNDAY...WITH LINGERING WARM DOME ENTRENCHED OVER
THE CWA AND NEXT BOUT OF FRONTAL FORCING STILL OFF TO THE WEST. TEMPS
MAY STRIDE INTO MID 90S...LOOKING AT MIXING POTENTIAL AND LLVL
THERMAL PARAMETERS. THIS AMBIENT TEMPERATURE POTENTIAL...COMBINED
WITH SFC DPTS IN THE LOW TO MID 70S...WILL ALLOW HEAT INDICES TO TOP
100. NEXT AND MORE SIGNIFICANT WAVE PROGGED TO SWEEP OVER UPPER
MIDWEST SUN NIGHT...AND INCOMING LLVL FORCING WITH ASSOCIATED SFC
FRONT INTO JUICED AIRMASS TO BRING ABOUT NEXT MAJOR CONVECTIVE SHOW
TO THE AREA.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

JDH

In the hours before

Local storm report, Jul 26, 10:53 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1153 PM CDT FRI JUL 26 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    1 ENE FANDON              IL   .88 INCH HAIL
07/26/02   MCDONOUGH                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 26, 11:41 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1241 AM CDT SAT JUL 27 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1056 PM    BURLINGTON                IA   .5 INCH HAIL
07/26/02   DES MOINES                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 26, 11:56 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1256 AM CDT SAT JUL 27 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    2 ESE FANDON              IL   1 INCH HAIL
07/26/02   MCDONOUGH                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 27, 2:17 AM CST, 42 minutes before
IAZ040>042-051>053-063>065-067-076>078-087>089-098-099-MOZ009-010-
270915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 AM CDT SAT JUL 27 2002

...SEVERE THUNDERSTORM WATCH NUMBER 536 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH THAT COVERED EAST CENTRAL AND SOUTHEAST
IOWA AND EXTREME NORTHEAST MISSOURI IS NO LONGER IN EFFECT.  THE
THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED.  HOWEVER...THUNDERSTORMS
CONTINUE TO DEVELOP OVER NORTH CENTRAL IOWA AND MOVE SOUTHEAST INTO
EAST CENTRAL IOWA AND WEST CENTRAL ILLINOIS. THESE STORMS WILL POSE A
THREAT OF LOCALLY HEAVY RAINS...ESPECIALLY ALONG AND NORTHEAST OF A
CEDAR RAPIDS...MUSCATINE...GALESBURG LINE.

DLF

The radar

The Quad Cities radar (KDVN), 9 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 hail. Local standard time, as filed.

Hail, Scott

When
July 27, 2:59 AM CST to 3:04 AM CST
Where
Scott County, Davenport
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.533, -90.583

Flood, Scott

When
July 27, 4:05 AM CST
Where
Scott County, Parkview
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Small stream out of it's banks.

Flood, Scott

When
July 27, 4:10 AM CST
Where
Scott County, Davenport
Reported by
TRAINED SPOTTER
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Water over the wheels of a pickup truck at the intersection of Bridge and Locust Streets. Also, water over road on East 39th Street, where vehicle was stalled.

Flood, Scott

When
July 27, 6:19 AM CST
Where
Scott County, Davenport
Reported by
OFFICIAL NWS OBS.
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Duck Creek overflowed its banks and covered the bike path at Brady Street and also at Kimberly Road. Rainfall totals from gages along Duck Creek since midnight ranged from 2.17 inches at County Shed to 3.78 inches at Goose Creek, with 3.31 inches at both Silver Creek and Brady Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307126, 5307123, 5307124, 5307125.